Alert archive / Montana / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Oct 3, 2024, 11:31 AM MDT for 7 counties in Montana; 5 counties in Idaho. It took effect at Oct 4, 2024, 1:00 PM MDT. It was in force for 9 hr. 33 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 3, 2024, 11:31 AM MDT (17:31 UTC)
- In effect from
- Oct 4, 2024, 1:00 PM MDT
- Expired
- Oct 4, 2024, 10:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 101 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 2:45 PM MDT | NON-TSTM WND GST 52 | 1 S Warm Springs, MT | Strong wind gusts out of the southwest occurred several hours before the cold front passage. This was likely a mix-down wind. When the cold front went through this station had gusts to 46 mph by 10 pm. |
| Oct 4, 2:45 PM MDT | NON-TSTM WND GST 58 | 4 Nne Mcallister, MT | Mesonet station MTNOR Norris Hill (MT DOT). |
| Oct 4, 2:45 PM MDT | NON-TSTM WND GST 58 | 4 Nne Mcallister, MT | Mesonet station MTNOR Norris Hill (MT DOT). |
| Oct 4, 3:15 PM MDT | NON-TSTM WND GST 51 | 2 Ssw Lewiston, ID | ASOS station KLWS Lewiston Airport. |
| Oct 4, 3:23 PM MDT | BLOWING DUST | 5 Sw Genesee, ID | Blowing dust reduced visibility to between 0 and 1 mile along US-95 near MP 321-322. Road closed between MP 321 and 325. Multiple collisions. State police report injuries, but the number is undetermined. |
| Oct 4, 3:23 PM MDT | BLOWING DUST | 5 Sw Genesee, ID | Blowing dust reduced visibility to between 0 and 1 mile along US-95 near MP 321-322. Road closed between MP 321 and 325. Multiple collisions. State police report injuries, but the number is undetermined. |
| Oct 4, 3:23 PM MDT | BLOWING DUST | 5 Sw Genesee, ID | Blowing dust reduced visibility to between 0 and 1 mile along US-95 near MP 321-322. Road closed between MP 321 and 325. Multiple collisions. State police report injuries, but the number is undetermined. |
| Oct 4, 3:30 PM MDT | NON-TSTM WND GST 59 | 4 Nne Mcallister, MT | Mesonet station MTNOR Norris Hill (MT DOT). |
| Oct 4, 3:45 PM MDT | NON-TSTM WND GST 40 | Garrison, MT | Mesonet station MTGAR Garrison (MT DOT). |
| Oct 4, 3:57 PM MDT | NON-TSTM WND GST 47 | 3 Sse Butte, MT | ASOS station KBTM Butte-mooney Ap. |
| Oct 4, 4:00 PM MDT | NON-TSTM WND GST 41 | 2 Ene Bearmouth, MT | Mesonet station MTBRM 1.8 E Bearmouth (MT DOT). |
| Oct 4, 4:00 PM MDT | NON-TSTM WND GST 42 | 4 Nnw Racetrack, MT | Mesonet station DRLM 4.0 N Racetrack (AGRIMET). |
| Oct 4, 4:01 PM MDT | NON-TSTM WND GST 44 | 4 Nnw Opportunity, MT | AWOS station K3U3 3 NW Opportunity. |
| Oct 4, 4:15 PM MDT | NON-TSTM WND GST 45 | 2 Wnw Butte, MT | Mesonet station MTM46 1.5 W Butte (MT-MESO). |
| Oct 4, 4:30 PM MDT | NON-TSTM WND GST 46 | Craigmont, ID | Mesonet station EW0435 Craigmont. |
| Oct 4, 4:30 PM MDT | LANDSLIDE | 4 Nw Lapwai, ID | Corrects previous debris flow report from 4 NW Lapwai. Reports of rocks and small landslide on US 12 between MP 15 and 25. |
| Oct 4, 4:30 PM MDT | DEBRIS FLOW | 4 Nw Lapwai, ID | Reports of rocks and small landslide on US 12 between MP 15 and 25. |
| Oct 4, 4:35 PM MDT | NON-TSTM WND GST 53 | 15 S Waha, ID | Mesonet station DVI07439 Ferdinand. |
| Oct 4, 4:45 PM MDT | NON-TSTM WND GST 36 | 1 W Dent, ID | Mesonet station DENI Dworshak - Dent Acres. |
| Oct 4, 4:45 PM MDT | BLOWING DUST | Peck, ID | Blowing dust, downed branches. Reports of power up and down. |
| Oct 4, 4:45 PM MDT | BLOWING DUST | Peck, ID | Blowing dust, downed branches. Reports of power up and down. |
| Oct 4, 4:45 PM MDT | BLOWING DUST | Peck, ID | Blowing dust, downed branches. Reports of power up and down. |
| Oct 4, 5:08 PM MDT | NON-TSTM WND GST 36 | 1 W Dent, ID | Mesonet station DNFI1 Dent. |
| Oct 4, 5:11 PM MDT | NON-TSTM WND GST 33 | 9 W Slate Creek, ID | Mesonet station PLFI1 Pittsburg Landing. |
| Oct 4, 7:00 PM MDT | NON-TSTM WND GST 58 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
| Oct 4, 7:29 PM MDT | NON-TSTM WND GST 63 | 3 Nne Garrison, MT | Strong winds continued until 2100 MDT. |
| Oct 4, 7:39 PM MDT | NON-TSTM WND GST 60 | 2 N Deer Lodge, MT | Sustained winds between 40 and 55 mph occurred from 1919 to 2044 MDT. Reported wind direction ranged from west to west-northwest. |
| Oct 4, 8:15 PM MDT | NON-TSTM WND GST 63 | 6 Ese East Helena, MT | Mesonet station MTSPK Spokane Creek Us-287 Mp 55.7. |
| Oct 4, 8:15 PM MDT | NON-TSTM WND GST 63 | 6 Ese East Helena, MT | Mesonet station MTSPK Spokane Creek Us-287 Mp 55.7. |
| Oct 4, 8:30 PM MDT | NON-TSTM WND GST 63 | 6 Se Jackson, MT | Mesonet station MTBHP Big Hole Pass (MT DOT). |
| Oct 4, 8:30 PM MDT | NON-TSTM WND GST 63 | 6 Se Jackson, MT | Mesonet station MTBHP Big Hole Pass (MT DOT). |
| Oct 4, 9:15 PM MDT | NON-TSTM WND GST 62 | 7 Ne Glen, MT | Mesonet station MTM18 6.8 SE Melrose (MT-MESO). |
| Oct 4, 9:34 PM MDT | NON-TSTM WND GST 58 | 5 Ene Dillon, MT | ASOS station KDLN Dillon Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WWUS85 KMSO 031731 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1131 AM MDT Thu Oct 3 2024 MTZ110-111-041745- /O.UPG.KMSO.FW.A.0004.241004T1900Z-241005T0400Z/ /O.NEW.KMSO.FW.W.0008.241004T1900Z-241005T0400Z/ Deerlodge/West Beaverhead-East Beaverhead- 1131 AM MDT Thu Oct 3 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT FRIDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: A dry cold front will bring gusty winds and low RHs Friday afternoon and evening, leading to critical fire weather conditions. The stronger winds and lower RHs are favored for locations east of the Continental Divide. * Winds: Southwest to west 20 to 30 mph with gusts to 50 mph. Localized gusts over 60 mph, primarily in the higher terrain. * Minimum humidities: 10 to 15 percent. && $$ IDZ102-041745- /O.NEW.KMSO.FW.W.0008.241004T1900Z-241005T0100Z/ Palouse/Hells Canyon- 1031 AM PDT Thu Oct 3 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM PDT FRIDAY... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). * Impacts: A dry cold front will bring gusty winds and low RHs Friday afternoon and evening, leading to critical fire weather conditions. * Winds: Southwest to west 20 to 30 mph with gusts to 40 mph. Localized gusts over 50 mph, primarily in the higher terrain. * Minimum humidities: 10 to 20 percent. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Oct 3, 2:55 AM MDT, 8 hours 36 minutes earlier.
Area forecast discussion, Oct 3, 2:55 AM MDT, 8 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
255 AM MDT Thu Oct 3 2024
...STRONG WINDS WITH COLD FRONT FRIDAY...
.DISCUSSION...Fair weather is expected today, with light winds,
sunshine, and highs in the 60s and 70s under a broad ridge of high
pressure.
Strong winds remain the primary forecast concern Friday
afternoon and evening as a quick-hitting shortwave trough and
surface cold front move across the Northern Rockies. South-
southwest winds will ramp up by late morning to early afternoon
Friday as the cold front tracks into eastern Washington and
Oregon. Guidance suggests the front will move along the Idaho-
Montana border by late afternoon, passing through western Montana
by early evening. Significant pressure rises (greater than 10 mb
in 3 hours) along the frontal boundary will increase the risk of
damaging winds (50-60+ mph), primarily across southwest Montana,
Lemhi County, Idaho, and the mountain ranges of west-central
Montana. The Salmon Valley and the I-90 corridor between Deer
Lodge and Anaconda stand out, with probabilities for wind gusts
exceeding 55 mph reaching 60-70%. Isolated damaging wind gusts are
also a concern across the Bitterroot and Mission Valleys, where
probabilities of gusts exceeding 55 mph are in the 15-20% range.
Convective showers along the front may allow for stronger gusts to
mix down to valley areas in these aforementioned locations.
As the front passes across western Montana, there is medium-high
confidence (70-80% probability) for advisory-level wind gusts
(greater than 40 mph) across all valley areas. Motorists driving
high-profile vehicles on Friday evening should exercise caution,
particularly along the divide and in southwest Montana and Lemhi
County. Choppy lake conditions will develop on area lakes, and
recreationalists should prepare for a sudden westerly wind shift
as the front passes.
Model ensemble guidance remains in strong agreement (over 90% of
cluster members) for a broad ridge of high pressure to build
across the Rockies from Sunday into the middle of next week.
Expect mild daytime temperatures, with crisp overnight conditions
as dry air settles into the region. /Lukinbeal
&&
.AVIATION...VFR. Light and terrain driven winds expected through
this afternoon under a ridge of high pressure. Scattered high
cirrus clouds will move into the airspace by mid-late afternoon.
/Lukinbeal
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch from Friday afternoon through late Friday night
for Bitterroot/Sapphire Mountains...Butte/Blackfoot
Region...Potomac/Seeley Lake Region...West Glacier Region.
Fire Weather Watch from Friday afternoon through Friday evening
for Deerlodge/West Beaverhead...East Beaverhead.
ID... High Wind Watch from Friday afternoon through late Friday night
for Eastern Lemhi County...Western Lemhi County.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 1:00 PM MDT | High Wind Warning | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 3 more | 37 hr |
| Oct 3, 1:03 PM MDT | Wind Advisory | MSO | Flathead, Lincoln, Mineral, Missoula, Sanders | 34 hr |
Nearby
Red Flag Warnings in Montana, 2024Red Flag Warnings in Idaho, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.